Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 18, 2001, 8:31 PM CDT for Potter County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 8:31 PM CDT (01:31 UTC)
- Expired
- May 18, 2001, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Potter County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:40 PM CDT | Hail 0.75 | Lebanon, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 2389 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 190133 SVRABR SDC107-190200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 831 PM CDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 900 PM CDT * AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF LEBANON...OR ABOUT 8 MILES EAST OF GETTYSBURG...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER... RURAL POTTER COUNTY SOUTH OF LEBANON THROUGH 900 PM CDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL IN GETTYSBURG AT 810 PM. THIS IS A DANGEROUS STORM. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4507 9989 4490 9992 4490 9957 4506 9958 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 18, 3:20 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT FRI MAY 18 2001 PLENTY OF HEADACHES WITH THIS PACKAGE. FIRST IS TNGHT AND TSRA CHANCES WEST CWA AND IF/HOW LONG THEY WOULD HOLD. DIURNAL CU FIELD DVLPING WITH BASES AOA 8KFT...WITH >30 DEGREE T/TD SPREAD. NICE CLOUD STREETS SHOWING INCREASING SOUTHERLY/WAA FLOW ACROSS CWA. KBIS/KBLX 88DS SHOWING -SHRA ON THE SLOW INCREASE. KBIS NOW SHOWING TSRA DVLPMENT AND NOT TOO SURPRISED GIVEN TROF LOCATION AND MOST UNSTABLE THIS AREA PER LAPS/MSAS SFC ANALYSIS. RUC FCST SNDGS SHOW THAT ISOLATED STORMS COULD BRING GUSTY WINDS WITH NICE INVERTED V SOUNDINGS. BUT SVR THREAT MINIMAL GIVEN DEGREE OF INSTABILITY AND STRENGTH OF TROF. FEEL ALL MDLS WAY OVERDONE ON QPF GIVEN SCANT MOISTURE/INSTABILITY/VORT ENERGY. ONLY PLUSES TO ORAGANIZED SHRA WOULD BE JET ENERGY AND WEAK UPPER DIVERGENCE SHOWN ON ETA/AVN. BUT ONCE DARKNESS SETS IN...LITTLE/NO MOISTURE OR TEMP ADVECTION TO SUSTAIN CONVECTION. SHOULD DECREASE SUBSTANTIALLY AFTER SUNSET. BNDRY GLIDES EAST OVRNIGHT INTO SATURDAY...BUT ESSENTIALLY WASHES OUT AS H5 VORT DAMPENS OUT. THIS CAUSES CONCERN AS ALL GUIDANCE KEEPS CONVERGENCE LINE IN EAST CWA...WITH MOISTURE/INSTABILITY POOLING ALONG IT. VERY WEAK SFC-H7 WIND FIELDS CONTINUE...SO NOTHING SUBSTANTIAL SHOULD HAPPEN. MENTIONED A SLIGHT POP FOR PM SHOWER. MAYBE A PULSE T-STORM IN EAST SAT PM BUT WILL NOT MENTION THUNDER. OTHR AREAS MILD AND P/C. MAJOR CHANGE IN WX COMING SUN/MON. MARCH-LIKE SYSTEM WITH VERY STRONG JET ENERGY DIGGING INTO TROF...CARVING OUT AND CLOSING UPPER LOW ON SUNDAY. LIKE THE ETA TIMING...BUT THE AVN STRENGTH. BOTH MDLS UNDERESTIMATING 150+KT JET SEEN IN ACARS DATA THIS MORNING IN PAC OCEAN. ETA SLOWER BY A BIT WHICH SEEMS BETTER WITH THE STRENGTH OF SYSTEM...BUT I DO NORMALLY PREFER AVN EVOLUTION OF STRONG PAC JETS CARVING CONUS TROFS. EITHER WAY...WINDY AND COOLER ON SUNDAY WITH FIRST COLD FRONT. IF IT SLOWS ENOUGH...COULD GET STRONG STORMS ON COLD FRONT SUN AFTERNOON IN EAST CWA...AS HIGH THETA-E AIR ADVECTS NORTHWARD ALONG/AHEAD OF FRONT. WEST CWA GETS VERY COOL AND WINDY...WITH STEADY/FALLING TEMPS. 850 TEMPS/1000-850 THICKNESS CRASH SUNDAY NIGHT...AS SECOND SURGE/VORT LOBE ROTATES THRU AREA. TEMPS MONDAY LOOK SCARY. (850 TEMPS -3 TO -4). MANY THANKS TO WFO BIS/FGF FOR COORDINATION. BINAU .EXTENDED DISCUSSION... THERE ARE FEW DISAGREEMENTS IN THE EXTENDED MODELS THIS AFTERNOON BUT OVERALL THEY DO HAVE SOME CONTINUITY. AFTER ANALYZING THE MODELS AND THE ENSEMBLES A LITTLE MORE I DECIDED TO GO WITH THE AVN/MRF FOR THE FORECAST PACKAGE. THE UPPER TROF AND ASSOCIATED SURFACE FRONT WILL BE EXITING THE CWA ON MONDAY WITH AN UPPER RIDGE AND SURFACE HIGH BUILDING OVER THE AREA TUESDAY THROUGH FRIDAY. THERE WILL BE PLENTY OF MOISTURE AND LIFT TO CONTINUE THE CHANCE OF SHOWERS FOR MONDAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. BUT THE MAIN THREAT OF SHOWERS WILL BE IN THE EAST. THE REST OF THE FORECAST PERIOD SHOULD BE MOSTLY DRY. STRONG CAA ON MONDAY AND PARTIAL CLEARING MONDAY NIGHT WILL BRING SOME VERY COLD TEMPERATURES FOR TUESDAY MORNING. A SLOW WARMING TREND IS IN STORE FOR THE REST OF THE WEEK. FOR THE TEMPS I TOOK A BLEND OF THE FMR AND MEX GUIDANCE. SALMONS .ABR...NONE.
In the hours before
Local storm report, May 18, 8:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
817 PM CDT FRI MAY 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM GETTYSBURG SD .75 INCH HAIL
05/18/01 POTTER REPORTED BY LAW
ENFORCEMENT
APThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
| May 18, 7:47 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.